H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


A Case of Acute Exacerbation of Chronic Adrenal Insufficiency Due to Ipilimumab Treatment for Advanced Melanoma

Unusual clinical course, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction

Chihiro Sakaguchi, Seiichi Yano, Kenji Ashida, Naoko Wada, Kenji Ohe, Hiromi Nagata, Yayoi Matsuda, Shohei Sakamoto, Ryuichi Sakamoto, Keizo Ohnaka, Hiroshi Uchi, Masutaka Furue, Masatoshi Nomura, Yoshihiro Ogawa

(Department of Medicine and Bioregulatory Science, Graduate School of Medical Sciences, Kyushu University, Fukuoka City, Fukuoka, Japan)

Am J Case Rep 2019; 20:106-110

DOI: 10.12659/AJCR.913021

Published: 2019-01-25


BACKGROUND: Ipilimumab is a therapeutic human monoclonal antibody that targets the T-cell inhibitory molecule, cytotoxic T-lymphocyte antigen-4 (CTLA-4), and is classified as an immune checkpoint inhibitor that has been shown to improve prognosis in patients with advanced melanoma. However, several immune-related adverse events have been reported to be associated with ipilimumab Treatment. A case of acute exacerbation of chronic adrenal insufficiency is presented that highlights that glucocorticoid dosage for patients undergoing steroid treatment at the time of ipilimumab treatment has yet to be established.
CASE REPORT: A 50-year-old Japanese woman was diagnosed with malignant melanoma on the sole of her right foot. During her second course of ipilimumab treatment, she developed acute adrenal insufficiency caused by isolated adrenocorticotropic hormone (ACTH) deficiency, which required treatment with oral hydrocortisone. However, the symptoms of her adrenal insufficiency worsened, and she commenced treatment with 12 courses of nivolumab, a therapeutic human monoclonal antibody that blocks programmed cell death protein 1 (PD-1) on the surface of T-cells. She did not require corticosteroid support during nivolumab treatment.
CONCLUSIONS: This case report highlights the risk of exacerbating adrenal insufficiency during treatment with ipilimumab. The differences in clinical outcome in this patient between ipilimumab and nivolumab treatment might be explained by the different mechanisms between ipilimumab and nivolumab on immune function.

Keywords: adrenal insufficiency, CTLA-4 Antigen, Glucocorticoids, Melanoma, Programmed Cell Death 1 Receptor



Back